Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A semi-Fredholm principle for periodically forced systems with homogeneous nonlinearities

Authors: A. C. Lazer and P. J. McKenna
Journal: Proc. Amer. Math. Soc. 106 (1989), 119-125
MSC: Primary 34C25; Secondary 58E05, 58F22
MathSciNet review: 942635
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if the potential in a second-order Newtonian system of differential equations is positively homogeneous of degree two and positive semidefinite, and if the unforced system has no nontrivial $ T$-periodic solutions $ (T > 0)$, then for any continuous $ T$-periodic forcing, there is at least one $ T$-periodic solution.

References [Enhancements On Off] (What's this?)

  • [1] K. Deimling, Nonlinear functional analysis, Springer-Verlag, Berlin, Heidelberg and New York, 1985. MR 787404 (86j:47001)
  • [2] J. L. Kazdan and F. W. Warner, Remarks on some quasilinear elliptic equations, Comm. Pure Appl. Math. 28 (1975), 567-597. MR 0477445 (57:16972)
  • [3] A. C. Lazer and P. J. McKenna, Critical point theory and boundary value problems with nonlinearities crossing multiple eigenvalues. II, Comm. in Partial Differential Equations 11 (1986), 1653-1676. MR 871108 (88c:35063)
  • [4] -, Large scale oscillatory behaviour in loaded asymmetric systems, Ann. Inst. Henri Poincaré 4 (1987), 243-276. MR 898049 (88m:58028)
  • [5] -, A symmetry theorem and applications to nonlinear partial differential equations, J. Differential Equations 72 (1988), 95-106. MR 929199 (89b:47087)
  • [6] N. G. Lloyd, Degree theory, Cambridge Univ. Press, London and New York, 1978. MR 0493564 (58:12558)
  • [7] P. J. McKenna and W. Walter, Nonlinear oscillations in a suspension bridge, Arch. Rat. Mech. Anal. 98 (1987), 168-177. MR 866720 (88a:35160)
  • [8] E. Podolak, On the range of operator equations with an asymptotically nonlinear term, Indiana Univ. Math. J. 25 (1976), 1127-1137. MR 0425698 (54:13651)
  • [9] H. Schaefer, Uber die Methode der a priori Schranken, Math. Ann. 29 (1955), 415-416. MR 0071723 (17:175e)
  • [10] K. Schmitt, Periodic solutions of nonlinear second order ordinary differential equations, Math. Z. 98 (1967), 200-207. MR 0213653 (35:4511)
  • [11] E. N. Dancer, On the Dirichlet problem for weakly nonlinear elliptic partial differential equations, Proc. Roy. Soc. Edinburgh, Sec. A 76 (1977), 283-300. MR 0499709 (58:17506)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C25, 58E05, 58F22

Retrieve articles in all journals with MSC: 34C25, 58E05, 58F22

Additional Information

Keywords: Leray-Schauder continuation method, periodic solution
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society